Article Text

Download PDFPDF
Epileptic convulsions probably induced by desloratadine: a case report
  1. Xiaonian Han1,
  2. Xin Zan1,
  3. Fengmei Xiong2,
  4. Xiaojing Nie1,
  5. Lirong Peng1
  1. 1Department of Pharmacy, Xi'an Central Hospital, Xi'an, Shaanxi, China
  2. 2Department of Pharmacy, Xi'an Children's Hospital, Xi'an, Shaanxi, China
  1. Correspondence to Xiaojing Nie, Xi'an Central Hospital, Xi'an 710003, Shaanxi, China; niexiaojingwell{at}163.com

Abstract

Desloratadine, a second generation H1-antihistamine, is generally considered to be safe. We found only one article reporting four children with a family or disease history of epilepsy who developed the condition after desloratadine treatment, with all four patients recovering well. Here we describe a healthy boy who developed left-arm convulsions on day 68 after taking desloratadine, at which point the desloratadine treatment was immediately stopped. Investigations were completed on day 83 and the patient was diagnosed with epilepsy. He was prescribed sodium valproate combined with oxcarbazepine, topiramate, lamotrigine and clonazepam for 15 months, which did not control the convulsions. During the following 3 months the patient received sodium valproate combined with lacosamide, and on day 615 the seizures stopped and no further convulsions occurred. At the follow-up, his father reported that the boy’s memory was not as good as it had been previously. The convulsions continued after the withdrawal of desloratadine; therefore, the pathological mechanism of convulsion and the treatment plan need further research.

  • safety
  • drug monitoring
  • clinical medicine
  • allergy and immunology
  • case reports

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.